A 64-Year-Old Man With Throat Swelling

Patricia Ayuk Noumedem, PharmD; Marissa Tabile; Ermias Shikur; Bini Mathews; Anthony L. Huynh; Tracy Kwaku

Disclosures

August 08, 2018

Discussion

Angiotensin-converting enzyme (ACE)-induced angioedema is a well-recognized side effect of ACE inhibitor therapy. These medications are primarily used in the treatment of hypertension and congestive heart failure. The mechanism of action of ACE inhibitors is blocking the formation of angiotensin II and bradykinin metabolism, which leads to vasodilation and lower blood pressure. A rare but severe side effect of ACE inhibitors is angioedema, which causes swelling of the face, tongue, larynx, and the upper/lower extremities. It can also lead to breathing difficulty due to airway obstruction and, in rare instances, nausea and vomiting due to swelling of the gastrointestinal tract.[1,2,3,4,5]

The patient did not present with urticaria; thus, ruling out hereditary angioedema, acquired C1-INH deficiency, and ACE inhibitor-induced angioedema was necessary.[1] A thorough history is the key to differentiating among the etiologies of angioedema. C1-inhibitor level tests and complement assay (C4, C1q) are important in distinguishing ACE inhibitor angioedema from hereditary angioedema. The tryptase level is usually elevated in allergic angioedema. Hereditary angioedema is differentiated from the acquired form by the low levels of C1q.[2]

ACE inhibitors are the most common cause of drug-induced angioedema in the United States. Although the chance of developing angioedema from ACE inhibitors is considered rare (< 1%), the risk is greater for certain populations (≤ 5% for black people). Of those who develop angioedema in response to ACE inhibitors, about 25% have the reaction within the first month of treatment.[1,2,3,4,5,6] However, the reaction can develop for the first time months or even years after treatment begins. In fact, doctors believe late-onset angioedema (as an adverse effect of ACE inhibitors) may be more common than previously thought.[2,3]

Overall, the incidence of angioedema in the United States is approximately 10%-15%, with ACE inhibitor-related angioedema accounting for approximately 30%-40% of all emergency department visits. Although uncommon (0.1%-2.2%), severe angioedema can be life threatening and can occur anytime during ACE inhibitor therapy.[2,3,4] However, most cases occur during the first week of use. Black women have a higher incidence of angioedema compared with others in the general population, and neither the dose nor duration of treatment has been implicated in instances of reported angioedema. The increased incidence may be a result of low bradykinin that is suddenly increased in patients taking ACE inhibitors.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....